More than 120 million people suffer from night sweats and hot flashes – that’s 3% of people worldwide, many of them caused by medicines and night sweats. Do you wake up to greasy bed head? Dehydration? Chapped lips? Do your pajamas go straight to the laundry and your sheets close behind? For many suffering from night sweats, medication may be the cause. Read below to see if your medicine is making you sweat.
Night sweat inducing medicines come from many different types of medications, from those used to treat heart disease, to antibiotics used to cure bacterial and fungal infections.
Data from the National Center for Health Statistics shows that an excess of 1 in 10 adults in the U.S. are taking some form of antidepressant. Of those adults, twenty-two percent of them have reported sweating as a side effect.
Nearly all antidepressants, hormone regulators, and blood sugar stabilizers have night sweats and hot flashes as a side effect. These include tricyclic antidepressants, as well as selective serotonin reuptake inhibitors (SSRIs). Venlafaxine, also known as Effexor, and Bupropion, also known as Wellbutrin and Zyban, can induce night sweats, too.
Typical antihistamine ingredients like cortisone, prednisone, and prednisolone can be the cause of night sweats, as well as aspirin and other pain medications.
Cancer treatment drugs like Ketruda, a medicine that works to treat melanoma and lung cancer, also have reported similar side effects.
If you or someone you know has been suffering the discomforts of night sweats, share this information with them and see if medication is the culprit. Be sure to ask your physician (or a medical professional) if you are concerned that the dosage or side effects of the medications that you are taking are contributing to your night sweats.
2018 UPDATED MEDICINES! Read below!
Night sweats on Prozac are increasingly common. Classified as Selective Serotonin Reuptake Inhibitors (SSRI), these drugs can be used to treat depression, obsessive-compulsive disorder (OCD), bulimia nervosa, and panic disorders. Also known by the names Fluoxetine, Sarafem, and Prozac Weekly, the drug has the potential to cause night sweats and hot flashes when taken regularly as prescribed by a physician. SSRIs of this variety have the greatest chance of adverse side effects as it’s the most stimulating for the brain.
Pristiq, also known as Khedezla and the generic name Desvenlafaxine Succinate, are antidepressants that often elicit night sweats. Desvenlafaxine is used to treat depression. It may improve mood, feelings of well-being, and overall energy levels. Desvenlafaxine is known as a Serotonin-Norepinephrine Reuptake Inhibitor, an SNRI. It works by helping to restore the delicate balance of natural substances, serotonin and norepinephrine, in the brain. Night sweats and Pristiq are often linked, causing intense sweating while sleeping, leading to disrupted sleep.
Wellbutrin, known also as Aplenzin, Budeprion SR, Budeprion XL, Buproban, Forfivo XL, Wellbutrin, Wellbutrin SR, Wellbutrin XL, Zyban, and by generic Bupropion Hydrochloride, is a smoking cessation aid and antidepressant that is also used to prevent depression brought on by Seasonal Affective Disorder, SAD. This medication works to restore neurotransmitters and neurotransmission within the brain. Night sweats and hot flashes as a result of Wellbutrin and its other names is common.
We will continue to update this list periodically as the information becomes available to us, but if you or someone you know is taking a medication that is causing night sweats, send us a note at firstname.lastname@example.org so that we can add it to the list.